Colorado, 2009

Hail and Damaging Wind in Colorado, July 28, 2009

July 28, 2009 · NWS PUB · 13 events in 4 counties and zones

Strong to severe thunderstorms produced hailstones up to 3 inches in diameter in Baca County, and severe hail eslewhere with wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe thunderstorms produced hailstones up to 3 inches in diameter in Baca County, and severe hail eslewhere with wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 12:54 PM MST, 16 minutes earlier.

Area forecast discussion, Jul 28, 12:54 PM MST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
154 PM MDT TUE JUL 28 2009

.UPDATE...
UPDATED FORECAST OUT FOR SEVERE WATCH FOR SEVERE THUNDERSTORM
WATCH #631 FOR THE SOUTHEAST MOUNTAINS/SOUTHERN I-25 CORRIDOR AND
THE SOUTHEAST PLAINS NEAR THE COLORADO/NEW MEXICO BORDER. SEE
WATCH PRODUCT FOR DETAILS. 2ND UPDATE WAS TO REMOVE SEVERE WORDING
FOR TONIGHT FOR POINTS NORTH OF THE WATCH. -KT

&&

.PREV DISCUSSION... /ISSUED 429 AM MDT TUE JUL 28 2009/

SHORT TERM...
(TODAY AND TONIGHT)

..SEVERE STORMS POSSIBLE THIS AFTERNOON...

CURRENTLY...STILL SOME ISOLD TS OVER THE LOWER ARKANSAS VALLEY...AS
A SERIES OF WEAK DISTURBANCES MOVE THROUGH THE NW FLOW. STORMS HAVE
BEEN MOVING QUICKLY...UP TO 35 MPH...SO HYDRO ISSUES HAVE NOT BEEN
TOO STRESSFUL OVERNIGHT. WILL KEEP ISOLD POPS GOING THRU THIS
MORNING...BUT TAPER HIGHEST POPS TO THE ERN ZONES. THE LATEST NAM
STILL INSISTS ON GENERATING A SEMBLANCE OF MCS OVER NERN CO THIS
MORNING...REINFORCING A FRONTAL PUSH OVR THE PLAINS BY MID MORNING.
TEMPS SHOULD BE 5 TO 10 DEGREES LOWER TODAY OVR THE PLAINS.

MAIN QUESTION TODAY IS POTENTIAL FOR SVR WX LATER THIS AFTERNOON.
SPC DY1 HAS MOST OF SERN CO OUTLOOKED FOR SLIGHT RISK. SFC DEWPTS
REMAIN QUITE HIGH...CURRENTLY IN THE 50S AND EVEN SOME LOWER 60S.
ALTHOUGH THERES NO PARTICULARLY STRONG SHORTWAVE MOVING THRU
TODAY...AREA WILL REMAIN UNDER CYCLONIC NW FLOW ALOFT...AND WITH
SOME INSOLATION AND UPSLOPE WINDS...WONT TAKE MUCH TO KICK OFF
CONVECTION WITH MODEST CAPPING. NAM PROGS A SOMEWHAT NARROW AXIS OF
HIGHER CAPE...1500-2000 J/KG...MOVING S AND WWD WITH THE FRONTAL
PUSH THIS AFTERNOON. COMBINED WITH DEEP LAYER SHEAR OF 50+
KTS...THERE IS THE POTENTIAL FOR SUPERCELL DEVELOPMENT. MAIN
QUESTION IS HOW THE FRONTAL PUSH AND ALL THE RECENT CONVECTION WILL
AFFECT LLVL INSTABILITY. MAY BE A BIT TOO STABLE OVR PORTIONS OF THE
PLAINS FOR SVR TO DEVELOP. BEST CHANCE WILL BE LATE THIS AFTERNOON S
OF HIGHWAY 50 AND ALONG AND E OF I-25...WITH HIGHEST RISK OVR THE
RATON MESA. HOWEVER...WITH ABUNDANT MOISTURE AND STRONG MID-LEVEL
WINDS COVERING THE ERN PART OF CO...REALLY CAN NOT UNDERESTIMATE THE
SVR POTENTIAL...SO WILL HAVE MENTION OF SVR FOR ALL THE PLAINS THIS
AFTERNOON AND EVE. MAIN THREAT WILL BE LARGE HAIL UP TO 2
INCHES...AND WIND GUSTS IN EXCESS OF 60 MPH. GENERALLY MODEST LLVL
WINDS WILL LIMIT THE TORNADO THREAT...BUT WITH SUCH STRONG MID LEVEL
ROTATION POSSIBLE...CAN NOT RULE OUT AN ISOLD TORNADO EITHER.

SHOULD SEE THE HEAVY CONVECTIVE ACTIVITY SHIFT TO THE S AND E IN
THE EVENING...AND SOME CLEARING POSSIBLE OVERNIGHT FROM N TO S.
WILL CONTINUE LOW/ISOLD POPS THRU THE MORNING HOURS. WITH ALL THE
LLVL MOISTURE...COULD ONCE AGAIN SEE SOME PATCHY LOW CLOUDS OR FOG
DEVELOP BY EARLY MORNING. 44

LONG TERM...

..ACTIVE THROUGH THURSDAY...THEN DRIER AND WARMER INTO THE WEEKEND...

ON WEDNESDAY...A MAJOR SHORTWAVE TROUGH IS PROGGED TO DROP SOUTH
ALONG THE NORTHERN ROCKIES...SENDING A SURFACE HIGH SOUTH THROUGH
THE HIGH PLAINS. THIS WILL RESULT IN A COOL AND UNSETTLED PERIOD
WEDNESDAY THROUGH THURSDAY...WITH THE POTENTIAL FOR SEVERE WEATHER
AND HEAVY RAIN. MORE FLOODING WILL ALSO BE A CONCERN ESPECIALLY
GIVEN THE AMOUNT OF RAINFALL WEVE HAD LATELY.

IT LOOKS LIKE THINGS WILL HEAT UP AND DRY OUT AGAIN FRIDAY...SATURDAY
AND INTO SUNDAY AS WEAK RIDGING BUILDS IN ACROSS THE STATE...RESULTING
IN A LEE TROUGH ACROSS THE PLAINS...WITH DOWNSLOPE INTO THAT
TROUGH. TEMPERATURES SHOULD REBOUND TO NEAR SEASONAL LEVELS AND
THUNDERSTORM COVERAGE SHOULD DECREASE TO ISOLATED AT BEST.

ANOTHER ROUND OF COOL...MOIST WEATHER MAY MOVE INTO THE AREA SUNDAY
AFTERNOON AND PERSIST THROUGH AT LEAST MONDAY. MUCH LIKE FRIDAY
AND SATURDAY...A FAIRLY MAJOR SHORTWAVE DROPS SOUTH ALONG THE
ROCKIES SUNDAY AFTERNOON...SENDING ANOTHER SURGE OF SURFACE HIGH
PRESSURE SOUTH THROUGH THE HIGH PLAINS. THIS WOULD REVERSE THE
FLOW OVER THE PLAINS TO UPSLOPE...RESULTING IN INCREASED MOISTURE
AND MORE WIDESPREAD THUNDERSTORM ACTIVITY. THERE ARE...OF
COURSE...SOME TIMING DIFFERENCES BETWEEN THE PRIMARY MEDIUM RANGE
MODELS SO CONFIDENCE IN WHEN THIS CHANGE WILL TAKE PLACE IS A
LITTLE LOW RIGHT NOW. LW

AVIATION...LOW CLOUDS A BIT SLOW TO DEVELOP THIS MORNING...SO
WILL BE CONSERVATIVE WITH CIGS IN THE TAFS THIS MORNING...ALTHOUGH
THERE IS STILL THE POTENTIAL THRU THE MORNING HOURS FOR LOW
CLOUDS/STRATUS TO MOVE IN FROM THE NE. WILL SEE CONVECTION DEVELOP
RATHER EARLY TODAY...WITH THE POTENTIAL FOR TS AT KCOS BY LATE
MORNING...SPREADING SWD TO KPUB BY 18-20Z. STORMS COULD BE ON THE
STRONG SIDE...ESPECIALLY S OF HWY 50 AND E OF I-25...WITH THE
POTENTIAL FOR STRONG SFC WINDS AND LARGE HAIL. SOME LCL MVFR TO
POSSIBLY IFR CONDITIONS WILL BE POSSIBLE BY WED MORN FOR THOSE AREAS
RECEIVING HEAVY RAINFALL. 44

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/31
Hazardous weather outlook, Jul 28, 5:51 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MDT TUE JUL 28 2009

COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
651 AM MDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE TODAY. FREQUENT LIGHTNING AND SMALL HAIL WILL BE POSSIBLE
WITH ANY STORMS THAT DEVELOP. OVER THE EASTERN PLAINS...A FEW STORMS
MAY BECOME SEVERE...PRODUCING HAIL UP TO TWO INCHES DIAMETER AND
WIND GUSTS TO 60 MPH OR HIGHER. AN ISOLATED TORNADO CAN NOT BE RULED
OUT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE LATE THIS
AFTERNOON ALONG AND EAST OF INTERSTATE 25...AND SOUTH OF HIGHWAY 50.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE WEDNESDAY
AND THURSDAY...WITH SEVERE WEATHER...HEAVY RAIN...AND LOCAL FLOODING
PROBLEMS POSSIBLE. THE PRIMARY THUNDERSTORM THREATS DURING THIS
PERIOD WILL BE LIGHTNING...GOLF BALL SIZE HAIL...WIND GUSTS TO
AROUND 60 MPH AND FLASH FLOODING.

THUNDERSTORMS WILL BECOME ISOLATED OR EVEN NON-EXISTENT FRIDAY
THROUGH THE FIRST PART OF SUNDAY. THE PRIMARY THREATS DURING THIS
TIME WILL BE LIGHTNING AND STRONG GUSTY WINDS ASSOCIATED WITH
THUNDERSTORM DOWNBURSTS.

ANOTHER ROUND OF INCREASED THUNDERSTORM ACTIVITY COULD ARRIVE
SUNDAY AFTERNOON THROUGH MONDAY.,,WITH MORE SEVERE WEATHER
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1200 PM MDT.

44/50

In the hours before

Special weather statement, Jul 28, 11:55 AM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1255 PM MDT TUE JUL 28 2009

COZ071-074-075-281930-
SOUTHERN SAN LUIS VALLEY-SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE
11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-
1255 PM MDT TUE JUL 28 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO
  SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANASSA...OR 22 MILES SOUTH OF ALAMOSA...
WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MANASSA.
  MESITA.
  JAROSO.
  GARCIA.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 12:14 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
114 PM MDT TUE JUL 28 2009

COZ071-281930-
SOUTHERN SAN LUIS VALLEY-
114 PM MDT TUE JUL 28 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO
  SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO

AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MANASSA...OR 26 MILES SOUTH
OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MESITA.
  JAROSO.

PEA TO PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND BRIEF HEAVY RAIN
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 12:26 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
126 PM MDT TUE JUL 28 2009

COZ071-281945-
SOUTHERN SAN LUIS VALLEY-
126 PM MDT TUE JUL 28 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO
  SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO

AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JAROSO...OR 32 MILES SOUTH OF ALAMOSA...
WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  JAROSO.
  GARCIA.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 12:52 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
152 PM MDT TUE JUL 28 2009

COZ074-088-282015-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
152 PM MDT TUE JUL 28 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEGUNDO...OR 13 MILES SOUTHWEST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  COKEDALE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM. PERIODS OF HEAVY RAINFALL WILL ALSO ACCOMPANY THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 1:05 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT TUE JUL 28 2009

COZ067-069>071-282030-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE
VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-SOUTHERN SAN LUIS
VALLEY-UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000
FT-
205 PM MDT TUE JUL 28 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO
  SOUTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO
  NORTH CENTRAL CONEJOS COUNTY IN SOUTH CENTRAL COLORADO
  EASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEL NORTE...OR 24 MILES
NORTHWEST OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  MONTE VISTA.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 86 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pueblo

When
July 28, 1:10 PM MST to 1:15 PM MST
Where
Pueblo County, 1.78 mi WSW of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.920, -104.890

Hail, Las Animas

When
July 28, 2:05 PM MST to 2:23 PM MST
Where
Las Animas County, 5.31 mi NNE of Weston
Measured
1.75 in hail
Reported by
Public
Coordinates
37.200, -104.810

Hail, Las Animas

When
July 28, 2:16 PM MST to 2:21 PM MST
Where
Las Animas County, 1.1 mi W of Boncarbo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -104.720

Hail, Teller

When
July 28, 2:16 PM MST to 2:21 PM MST
Where
Teller County, 6.84 mi SE of Divide
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
38.870, -105.070

Hail, Las Animas

When
July 28, 2:25 PM MST to 2:45 PM MST
Where
Las Animas County, 1.1 mi W of Boncarbo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -104.720

Thunderstorm Wind, Las Animas

When
July 28, 2:50 PM MST
Where
Las Animas County, (Tad)trinidad Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.260, -104.340

Hail, Las Animas

When
July 28, 2:55 PM MST to 3:20 PM MST
Where
Las Animas County, 3.58 mi WSW of Hoehne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.260, -104.440

Hail, Las Animas

When
July 28, 4:37 PM MST to 4:42 PM MST
Where
Las Animas County, 1.38 mi N of Ville Green
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.320, -103.520

Hail, Las Animas

When
July 28, 4:55 PM MST to 5:00 PM MST
Where
Las Animas County, 3.3 mi W of Kim
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.250, -103.410

Hail, Baca

When
July 28, 5:30 PM MST to 5:35 PM MST
Where
Baca County, 4.3 mi SW of Springfield
Measured
3 in hail
Reported by
Public
Coordinates
37.360, -102.680

Hail, Baca

When
July 28, 5:35 PM MST to 5:40 PM MST
Where
Baca County, Pritchett
Measured
1.75 in hail
Reported by
Public
Coordinates
37.370, -102.860

Hail, Baca

When
July 28, 5:37 PM MST to 5:42 PM MST
Where
Baca County, 1.49 mi SSW of Pritchett
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.350, -102.870

House windows broken.

Hail, Baca

When
July 28, 6:13 PM MST to 6:18 PM MST
Where
Baca County, 3.5 mi N of (Kspd)springfield Awos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.330, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189665, 189667, 189668, 189670, 189671, 189672, 189673, 189674, 189675, 189680, 189678, 189676, 189677.